Hail, Cass
- When
- July 7, 10:11 AM CST
- Where
- Cass County, 0.69 mi S of Davenport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.710, -97.070
An area of low pressure moved along the Canadian border on Monday (7th) and developed several severe thunderstorms. A triple point, or the intersection of multiple boundaries, formed in north central North Dakota, and resulted in several tornado reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of low pressure moved along the Canadian border on Monday (7th) and developed several severe thunderstorms. A triple point, or the intersection of multiple boundaries, formed in north central North Dakota, and resulted in several tornado reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 1:30 AM CST, 8 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT MON JUL 7 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS PCPN POTENTIAL...AMOUNTS AND TEMPERATURES. MODELS CONTINUE TO DIFFER SOMEWHAT ON SURFACE DETAILS HOWEVER CLOSE WITH MAIN SYNOPTIC FEATURES. WILL USE BLEND FOR FORECAST. BAND OF SHRA/ELEVATED TSRA OVER CENTRAL DAKOTAS PROPAGATING EAST AHEAD OF SOMEWHAT UNORGANIZED AREA OF SURFACE LOW PRESSURE OVER NORTHERN HIGH PLAINS. INITIALLY CONVECTION LIKELY TO WEAKEN AS IT OUT RUNS INSTABILITY AXIS AND ENCOUNTERS DRY EASTERLY FLOW. 35KT 850MB LOW LEVEL JET HOWEVER LIKELY TO KEEP THINGS GOING INTO THE MORNING. AT THIS POINT THE MOST FAVORABLE LOCATION FOR RAINFALL DURING DAY LOOKS TO BE ACROSS NORTH HALF OF FA IN ZONE OF STRONGEST WARM ADVECTION...FRONTOGENETICAL FORCING AND IN ENTRANCE REGION OF UPPER LEVEL JET. THIS TOO IN AGREEMENT WITH OPERATIONAL MODELS. WITH MODEST INSTABILITY/SUFFICIENT MOISTURE SHIFTING EAST ALONG WITH UPPER SUPPORT WILL LIKELY SEE CONVECTION HOWEVER SOMEWHAT SKEPTICAL OF HIGH QPF AMOUNTS DEPICTED BY MODELS. CONVECTIVE PARAMETERS FROM MODEL SOUNDINGS ALSO NOT SHOWING MUCH POTENTIAL FOR OTHER THAN GENERAL THUNDER. FEEL BEST POTENTIAL FOR ANY SEVERE WILL BE TO OUR WEST THIS AFTERNOON ALONG COLD FRONT WITH BETTER INSTABILITY AND WILL HAVE BETTER POTENTIAL TO HEAT OUT. SOME STRONGER STORMS MAY MAKE IT INTO DVL BASIN DEPENDING IS THIS AREA CAN GET ANY HEATING. OVERALL CURRENT POPS FIT PICTURE BUT WILL MAKE SOME MINOR ADJUSTMENTS. EXPECTING PLENTY OF CLOUD COVER ACROSS NORTH HALF WHICH WILL KEEP TEMPERATURES DOWN. AS LITTLE MORE UNCERTAIN ABOUT FA SE WHICH WILL BE LAST TO SEE ANY PCPN. WILL HOLD TEMPERATURES PRETTY CLOSE TO MAV GUIDANCE WHICH HAS BEEN PERFORMING WELL. WILL TIME POPS TO CORRESPOND WITH CFP THIS EVENING. COLD ADVECTION CONTINUES OVERNIGHT HOWEVER LOW LEVEL RH WILL KEEP TEMPERATURES FROM FALLING TOO FAR. REGION REMAINS IN BROAD CYCLONIC FLOW TUESDAY HOWEVER DOES NOT APPEAR TO BE MUCH IN THE WAY OF SYNOPTIC LIFT OR LOW LEVEL FORCING. AS A RESULT WILL TRIM BACK ON POPS. WILL KEEP LOW POPS OVER NE FA CLOSER TO 850MB COLD POCKET. NEXT SHORT WAVE IN RELATIVELY ZONAL MID LEVEL FLOW CROSSES FA WED NIGHT SO WILL KEEP LOW POPS GOING. TIMING ISSUES COME UP WITH BOUNDARY PASSAGE LATE IN THE WEEK SO FOR NOW WILL LEAVE LONGER RANGE AS IS. && .AVIATION... OVER ALL IN SPITE OF RELATIVELY HIGH PCPN CHANCES EXPECT GENERAL VFR CIGS AND VSBY. CANNOT RULE OUT BRIEF/ISOLD MVFR CIGS/VSBY IN STRONGER SHOWERS/TSRA BUT PROBABILITY TOO LOW TO INSERT IN TAFS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The national radar mosaic for the moment the first event began.
13 hail, 6 tornado, 3 funnel cloud. Local standard time, as filed.
This tornado originated in Rolette County, where it produced EF3 damage near Rolla. It continued into Towner County for about 3 more miles and lifted about 11 miles west-northwest of Rock Lake. It produced mainly EF1 damage to scattered trees and fields in Towner County. Peak winds in Towner County were estimated at 90 mph.
This tornado produced an intermittent damage path of nearly 11 total miles, and ended about one mile north-northeast of Munich in Cavalier County by 428 pm CDT. The tornado only traveled about 5 miles due east in Towner County and mainly damaged crops and power lines. The tornado crossed into Cavalier County around 418 pm CDT at a point about 4 miles north and 6 miles east of Egeland. Peak wind speeds were estimated at 100 mph.
This tornado originated in Towner County and tracked intermittently for an additional 7 miles before ending about 1 mile north-northeast of Munich by 428 pm CDT. This tornado tipped three steel hopper bottom bins and tore siding and roofing off a pole shed. Maximum wind speeds were estimated at 100 mph.
The large hail fell near the Cavalier County line.
The hail fell near the Towner County line.
Golfball sized hail and a wall cloud were observed just west of the intersection of highway 45 and highway 32.
The funnel was viewed from a hill top.
A brief touchdown was observed near highway 32. Gravel was thrown across the road. Peak winds were estimated at 65 mph.
Multiple brief funnels were noted between Fairdale and Adams.
A brief touchdown was noted in an open field. The tornado tracked for about one half mile to the east and lifted by 619 pm CDT. Some crop damage was evident. Peak winds were estimated at 70 mph.
A persistent wall cloud with a funnel was observed.
The hail was mostly quarter sized.
A tornado tracked intermittently to the east for about 4 miles and ended about 6 miles north-northeast of Minto by 725 pm CDT. Some minor crop damage and tree damage was noted in shelterbelts along the route. Peak winds were estimated at 75 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125533, 125534, 125535, 125536, 125537, 125538, 125550, 125551, 125552, 125539, 125540, 125541, 125542, 125543, 125553, 125544, 125545, 125554, 125546, 125547, 125548, 125555.